Alert archive / New York / Wind Advisories in 2019
Wind Advisory 11, NWS Albany, NY
NWS Albany, NY issued this wind advisory at Dec 14, 2019, 3:23 PM EST for 12 counties in New York; Berkshire County, Massachusetts; Bennington County, Windham County, Vermont. It took effect at Dec 15, 2019, 1:00 AM EST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Dec 14, 2019, 3:23 PM EST (20:23 UTC)
- In effect from
- Dec 15, 2019, 1:00 AM EST
- Expired
- Dec 15, 2019, 6:27 PM EST
- In force
- 17 hr
- Issued by
- NWS Albany, NY
Counties Berkshire County, MA, Albany County, NY, Columbia County, NY, Fulton County, NY, Greene County, NY, Hamilton County, NY, Herkimer County, NY, Montgomery County, NY, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Schoharie County, NY, Ulster County, NY, Bennington County, VT, Windham County, VT
The radar
The Albany radar (KENX), 24 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
014 WWUS71 KALY 142023 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 323 PM EST Sat Dec 14 2019 MAZ001-025-NYZ033-038>040-047>054-058-061-063-082-VTZ013-014- 151100- /O.NEW.KALY.WI.Y.0011.191215T0600Z-191216T0000Z/ Northern Berkshire-Southern Berkshire-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany- Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Columbia-Western Ulster-Northern Fulton- Bennington-Western Windham- Including the cities of Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Long Lake, Sabattis, Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam, Cobleskill, Breakabeen, Gilboa, Livingstonville, Middleburgh, North Blenheim, Jefferson, Mariaville, Delanson, Duanesburg, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Westerlo, Altamont, Berne, Knox, Preston Hollow, Albany, Troy, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, Hunter, Tannersville, Windham, Prattsville, New Lebanon, Ellenville, Woodstock, West Hurley, West Shokan, Kerhonkson, Napanoch, Sundown, Caroga Lake, Stamford, Bennington, Woodford State Park, Pownal, Stratton, and Londonderry 323 PM EST Sat Dec 14 2019 ...WIND ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST SUNDAY... * WHAT...West winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...The Green Mountains in southern Vermont, western Massachusetts, and the Mohawk and Schoharie Valleys, Capital District, northern and central Taconics, eastern Catskills, and Fulton and Hamilton Counties in eastern New York. * WHEN...From 1 AM to 7 PM EST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
3 follow-up statements
401 WWUS71 KALY 150852 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 352 AM EST Sun Dec 15 2019 MAZ001-025-NYZ033-038>040-047>054-058-061-063-082-VTZ013-014- 152200- /O.CON.KALY.WI.Y.0011.000000T0000Z-191216T0000Z/ Northern Berkshire-Southern Berkshire-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany- Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Columbia-Western Ulster-Northern Fulton- Bennington-Western Windham- Including the cities of Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Long Lake, Sabattis, Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam, Cobleskill, Breakabeen, Gilboa, Livingstonville, Middleburgh, North Blenheim, Jefferson, Mariaville, Delanson, Duanesburg, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Westerlo, Altamont, Berne, Knox, Preston Hollow, Albany, Troy, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, Hunter, Tannersville, Windham, Prattsville, New Lebanon, Ellenville, Woodstock, West Hurley, West Shokan, Kerhonkson, Napanoch, Sundown, Caroga Lake, Stamford, Bennington, Woodford State Park, Pownal, Stratton, and Londonderry 352 AM EST Sun Dec 15 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...West winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...The Green Mountains in southern Vermont, western Massachusetts, and the Mohawk and Schoharie Valleys, Capital District, northern and central Taconics, eastern Catskills, and Fulton and Hamilton Counties in eastern New York. * WHEN...through 7 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
142 WWUS71 KALY 152018 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 318 PM EST Sun Dec 15 2019 MAZ001-025-NYZ033-038>040-047>054-058-061-063-082-VTZ013-014- 160000- /O.CON.KALY.WI.Y.0011.000000T0000Z-191216T0000Z/ Northern Berkshire-Southern Berkshire-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany- Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Columbia-Western Ulster-Northern Fulton- Bennington-Western Windham- Including the cities of Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Long Lake, Sabattis, Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam, Cobleskill, Breakabeen, Gilboa, Livingstonville, Middleburgh, North Blenheim, Jefferson, Mariaville, Delanson, Duanesburg, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Westerlo, Altamont, Berne, Knox, Preston Hollow, Albany, Troy, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, Hunter, Tannersville, Windham, Prattsville, New Lebanon, Ellenville, Woodstock, West Hurley, West Shokan, Kerhonkson, Napanoch, Sundown, Caroga Lake, Stamford, Bennington, Woodford State Park, Pownal, Stratton, and Londonderry 318 PM EST Sun Dec 15 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...West to northwest winds 15 to 25 mph with gusts up to 50 mph. * WHERE...The Green Mountains in southern Vermont, western Massachusetts, and the Mohawk and Schoharie Valleys, Capital District, northern and central Taconics, eastern Catskills, and Fulton and Hamilton Counties in eastern New York. * WHEN...Through 7 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
477 WWUS71 KALY 152327 NPWALY URGENT - WEATHER MESSAGE National Weather Service Albany NY 627 PM EST Sun Dec 15 2019 MAZ001-025-NYZ033-038>040-047>054-058-061-063-082-VTZ013-014- 160030- /O.CAN.KALY.WI.Y.0011.000000T0000Z-191216T0000Z/ Northern Berkshire-Southern Berkshire-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany- Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Columbia-Western Ulster-Northern Fulton- Bennington-Western Windham- Including the cities of Dalton, Hancock, Pittsfield, Florida, North Adams, Sandisfield, Great Barrington, South Egremont, Long Lake, Sabattis, Hoffmeister, Wells, Ilion, Herkimer, Little Falls, Mohawk, Frankfort, Dolgeville, Gloversville, Johnstown, Amsterdam, Cobleskill, Breakabeen, Gilboa, Livingstonville, Middleburgh, North Blenheim, Jefferson, Mariaville, Delanson, Duanesburg, Schenectady, Rotterdam, Burnt Hills, Ballston Spa, Mechanicville, Clifton Park, Waterford, Westerlo, Altamont, Berne, Knox, Preston Hollow, Albany, Troy, Berlin, Eagle Bridge, Hoosick Falls, Stephentown, Hunter, Tannersville, Windham, Prattsville, New Lebanon, Ellenville, Woodstock, West Hurley, West Shokan, Kerhonkson, Napanoch, Sundown, Caroga Lake, Stamford, Bennington, Woodford State Park, Pownal, Stratton, and Londonderry 627 PM EST Sun Dec 15 2019 ...WIND ADVISORY IS CANCELLED... Wind gusts will gradually diminish this evening. Gusts in excess of 45 mph are no longer expected, so the wind advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this wind advisory went out at Dec 14, 12:55 PM EST, 2 hours 28 minutes earlier.
Area forecast discussion, Dec 14, 12:55 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1255 PM EST Sat Dec 14 2019
.SYNOPSIS...
Additional rain will return from the south and west later this
afternoon. Temperatures will be milder today as a low pressure
system moves into New England. A strong cold front and
disturbance will pass through the area tonight into Sunday, with
accumulating snows in the southern Adirondacks and just some
additional rain or snow showers elsewhere. Colder temperatures
return to the region Sunday into Sunday night. Another storm
system could bring a wintry mix late Monday into Tuesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Flood Watch in effect for Berkshire and Litchfield Counties
through 7 pm this evening...
Winter Weather Advisory issued for northern Herkimer and
Hamilton Counties from 10 Pm tonight until 1 PM Sunday...
As of 1239 PM EST...We are in the midst of a break in the
rainfall early this afternoon, as a dry slot aloft has moved
over the region. However, beneath the drier air aloft there is
plenty of moisture trapped under the inversion which has
resulted in fairly widespread fog formation. Will increase
mention of fog coverage with this forecast update.
The next potent short wave trough approaches from the south
and west later this afternoon. Solid area of precipitation in
western NY/PA associated with the trough will move back in as
rain from mid to late afternoon. Temperatures have warmed into
the lower to mid 40s across most of the area, although will
likely not go up much more due to the thick low clouds and fog
in place.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
The area of precipitation in western NY and the OH Valley
associated with the upper deformation of a negatively tilted
upper impulse that will be in the process of cutting off, will
track into the western Mohawk Valley and southern Adirondacks
this evening and through tonight. Good low level forcing along
the cold front will support rain changing to snow in many areas
overnight with the best coverage in the western Mohawk Valley
and southern Adirondacks. There should be 3-7 inches in the
southern Adirondacks tonight into Sunday morning and up to 3
inches in the western Mohawk Valley. Just dustings to maybe an
inch in the eastern Catskills, Helderbergs to Lake George area
but 1-3 inches southern Green Mountains of Vermont.
As the cold front tracks through, surface winds will shift to
the west, will increase and become very gusty. Winds will likely
gust over 40 mph in areas through the day Sunday with some lake
effect snow showers extending into the western Mohawk Valley,
southern Adirondacks and some upslope into the southern Green
Mountains. Highs Sunday in the 40s with 30s higher terrain, and
temperatures will likely fall through the afternoon.
Winds diminish Sunday night and become light to near calm by
Monday morning. High clouds will increase by sunrise Monday and
thicken through the morning. There are some differences in
sources of guidance/ensembles as to the timing of onset of
precipitation associated with the next system approaching our
region. Based on the advance of low and midlevel jet energy and
moisture seen in sources of guidance, some light snow should
begin during Monday afternoon, especially in southern areas.
Highs Monday in the lower 30s with a few mid 30s southern areas
and 20s higher terrain.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The period begins with another winter storm on our doorstep.
At this point, deterministic models are in fairly good agreement
on the storm track. The system slides south of the Albany forecast
area Monday night and off the coast on Tuesday. This track
would keep our region on the cold side.
Precipitation totals among the models are also in reasonably good
agreement as well ranging from 0.25 inch to the north to around 0.75
inch to the south.
What is not in good agreement is the temperature profile during the
storm. The ECMWF is the coldest of the models and would allow for
snow for much of the area, with a wintry mix across far southern
portions of the CWA. On the other hand the GFS, Canadian, and NAM
all bring a mix up to at least the Capital District, with the name
driving the mix into the Adirondacks.
A check of the GEFS shows the battle line drawn around the Capital
District with the probability of 850mb temps at or below 0C pivoting
around 50 percent. So too, surface temperatures. As might be
expected then, the GEFS plumes for Albany yield a range of outcomes -
- rain, snow, freezing rain.
The forecast was constructed with a bias toward the warmer GFS
temperature profiles. This yields a wintry mix from the Lake
George/Saratoga region south. Keep in mind that the ECMWF is colder
and would result in more widespread snow. Things are likely to
change.
This is shaping up as an advisory level event.
In the wake of the system, a potent short wave trough rotates across
the region through the midweek period. This looks to generate snow
shower activity mainly across favored higher elevations.
High pressure builds in for the end of the week.
Temperatures will be quite cold Wednesday through Friday. GEFS
depict 850mb temperatures running 1-2 standard deviations below
normal during this time. Surface temperatures will average around 10
degrees below normal.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
LIFR visibility and ceilings and will persist at PSF, POU and ALB
with IFR conditions at GFL through about 00z/15 to 02z/15. We
included a TEMPO group to account for brief periods of MVFR
visibility at ALB and POU late this afternoon into early this
evening. Then, a cold front will move through the region and allow
ceilings to increase to MVFR with visibility improving to VFR. A few
showers are possible this evening before conditions turn drier after
06z. Ceilings should improve further to VFR tomorrow morning by
12z/15 to 15z/15 as the cold front clears the region.
Light winds this afternoon will shift southwest and increase this
evening, mainly after 02z/15 - 03z/15 with gusts up to 20kts
possible. The strongest winds will hold off until 12z/15 - 15z/15
when winds become westerly and increase up to 40kts.
Outlook...
Sunday Night: Low Operational Impact. Breezy NO SIG WX.
Monday: Moderate Operational Impact. Chance of SN.
Monday Night: High Operational Impact. Definite SN.
Tuesday: High Operational Impact. Likely RA...SN...SLEET.
Tuesday Night: Low Operational Impact. Slight Chance of SHSN.
Wednesday: Moderate Operational Impact. Breezy Scattered SHSN.
Wednesday Night: Low Operational Impact. Breezy NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
&&
.HYDROLOGY...
Rainfall will taper to showers and will change to snow showers
for the high terrain tonight into Sunday.
Total rainfall with this system appears to be about 0.75 to 2.00
inches, with some locally higher totals possible across the
higher terrain (especially in western New England). Milder
temperatures may allow for some additional runoff due to snow
melt as well. Rivers and streams remain elevated from recent
events and this inflow from both rainfall and snow melt through
this morning is expected to cause renewed river rises.
Latest NERFC forecasts have points along the Hoosic and
Housatonic rivers exceeding minor flood stage this afternoon
into Sunday. So we will continue the Flood Watch for Berkshire
and Litchfield Counties through this evening, and some river
flood warnings have already been issued.
Behind this system for early next week, colder temperatures
should remove the flood threat for the rest of the forecast
period.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until 7 PM EST this evening for CTZ001-013.
NY...Winter Weather Advisory from 10 PM this evening to 1 PM EST
Sunday for NYZ032-033.
MA...Flood Watch until 7 PM EST this evening for MAZ001-025.
VT...None.
&&
SYNOPSIS...NAS/JPV
NEAR TERM...NAS/JPV
SHORT TERM...NAS
LONG TERM...OKeefe
AVIATION...Speciale
HYDROLOGY...NAS/JPVHazardous weather outlook, Dec 14, 4:42 AM EST, 10 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 442 AM EST Sat Dec 14 2019 NYZ038>043-047>054-058>061-063>066-082>084-VTZ013>015-151100- Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga- Northern Warren-Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 442 AM EST Sat Dec 14 2019 This Hazardous Weather Outlook is for east central New York, eastern New York with the exception of the southern Adirondacks and southern Vermont. .DAY ONE...Today and tonight. A period of steady rainfall today, combined with snow melt, will allow for rises on area rivers and streams and there is a low probability of a few rivers reaching minor flood stage this weekend. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Westerly winds will become strong and gusty tonight into Sunday. A Wind Advisory may be needed for gusts greater than 45 mph. A storm system will bring snow or a wintry mix to the region late Monday into Tuesday. A light to moderate accumulation is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ001-013-MAZ001-025-151100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire- 442 AM EST Sat Dec 14 2019 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for northwestern Connecticut and western Massachusetts. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Flood Watch. Westerly winds will become strong and gusty tonight into Sunday. A Wind Advisory may be needed for gusts greater than 45 mph. A storm system will bring snow or a wintry mix to the region late Monday into Tuesday. A light to moderate accumulation is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ032-033-151100- Northern Herkimer-Hamilton- 442 AM EST Sat Dec 14 2019 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EST SUNDAY... This Hazardous Weather Outlook is for the southern Adirondacks. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Westerly winds will become strong and gusty tonight into Sunday. A Wind Advisory may be needed for gusts greater than 45 mph. A storm system will bring snow or a wintry mix to the region late Monday into Tuesday. A light to moderate accumulation is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Dec 14, 1:26 PM EST, 1 hour 57 minutes before
Special Weather Statement National Weather Service Albany NY 126 PM EST Sat Dec 14 2019 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-150000- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany- Eastern Albany-Western Rensselaer-Eastern Rensselaer- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 126 PM EST Sat Dec 14 2019 ...Reduced Visibility Due to Dense Fog Through Early Evening... Areas of dense fog will persist through the remainder of the afternoon into early this evening resulting in reduced visibility. Motorists should use extra caution if traveling, especially after sunset. Allow for extra travel time to arrive to your destination.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 3:36 AM EST | Winter Weather Advisory | ALY | Hamilton, Herkimer | 33 hr |
| Dec 14, 7:17 AM EST | River Flood Warning | ALY | Dutchess, Ulster | 9 hr |
| Dec 13, 9:57 PM EST | Flood Watch | ALY | Berkshire | 17 hr |
Nearby
Wind Advisories in New York, 2019Wind Advisories in Vermont, 2019Wind Advisories in Massachusetts, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.